Oxford Medical Case Reports
Approved in 1989 for the management of treatment-resistant schizophrenia, Clozapine is a last-line atypical antipsychotic drug used with increasing frequency. In addition to its well-known side effect of agranulocytosis, this drug also carries with it rare but serious adverse cardiovascular risk of myocarditis. We present a patient on Clozapine who was admitted to the cardiology service with chest pain, ST segment elevations and elevated troponin concerning for acute myocardial infarction. Evaluation with imaging revealed decreased left ventricular function, however, no coronary artery disease was present on catheterization; findings consistent with a diagnosis of myocarditis. Subsequent discontinuation of the patient’s Clozapine and initiation of brief supportive medical therapy resulted in full recovery of systolic left ventricular function. Given the potential cardiovascular mortality risk, it is important for physicians on cardiology services caring for psychiatric patients to be aware of the presentation of symptoms, diagnostic findings and management of Clozapine induced myocarditis.
Creative Commons License
This work is licensed under a Creative Commons Attribution-Noncommercial 4.0 License
Datta, T., & Solomon, A. J. (2018). Clozapine-induced myocarditis. Oxford Medical Case Reports, 1 (). http://dx.doi.org/10.1093/omcr/omx080